Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Nashville, TN

May 1, 2010Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 1, 2010, 4:22 PM CDT for Lawrence County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2010, 4:22 PM CDT (21:22 UTC)
Expired
May 1, 2010, 7:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WGUS54 KOHX 012122
FFWOHX
TNC099-020015-
/O.NEW.KOHX.FF.W.0006.100501T2122Z-100502T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT MAY 1 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 715 PM CDT

* AT 418 PM CDT...TRAINED WEATHER SPOTTERS REPORTED ROAD FLOODING    
  FROM THUNDERSTORMS IN AND SOUTHWEST OF THE CITY OF LAWRENCEBURG.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  LAWRENCEBURG AND LORETTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3501 8761 3504 8761 3504 8759 3541 8757
      3540 8752 3542 8751 3543 8745 3547 8744
      3547 8733 3544 8721 3532 8721 3531 8724
      3530 8721 3524 8721 3518 8723 3517 8720
      3501 8722

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:52 PM CDT, 30 minutes earlier.

Area forecast discussion, May 1, 3:52 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT SAT MAY 1 2010

.MESOSCALE UPDATE...
TOR WATCH #124 EXTENDED FOR A COUPLE OF HOURS IN SOUTH AND EAST
MID TN...WITH NOT SPC WATCH REPLACEMENT AT THIS TIME.

TOR WATCH #124 CANCELLED FOR BENTON...CHEATHAM...DAVIDSON...DICKSON...
AND HUMPHREYS COUNTIES OF MID TN.

&&

.HYDROLOGY...
FLASH FLOOD WATCH REPLACED WITH AREAL FLOOD WARNING ACROSS
NORTHWEST MIDDLE TENNESSEE. WARNING EXTENDS SOUTH INTO DAVIDSON...
WILLIAMSON...MAURY...LEWIS..AND PERRY COUNTIES OF MID TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH SOUTH AND EAST MIDDLE TENNESSEE THROUGH SUNDAY
NIGHT. AREA FLOOD WARNING NORTHWEST MIDDLE TENNESSEE.

&&

04
Hazardous weather outlook, May 1, 11:59 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 AM CDT SAT MAY 1 2010

TNZ005>010-022>031-056>064-075-077-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
1159 AM CDT SAT MAY 1 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AHEAD OF A SLOW
MOVING COLD FRONT. THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL WITH
FLASH FLOODING WEST OF INTERSTATE 24.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

TNZ011-032>034-065-066-078>080-021030-
PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-WARREN-GRUNDY-
VAN BUREN-
1159 AM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AHEAD OF A SLOW
MOVING COLD FRONT. MINOR FLOODING AND OR FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE
SUNDAY AND INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Local storm report, May 1, 2:22 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLOOD            MOUNT JULIET            36.21N 86.52W
05/01/2010                   WILSON             TN   TRAINED SPOTTER

            SPOTTER REPORTED 6 INCHES OF WATER IN SOME PLACES ALONG
            CENTRAL PIKE...JUST EAST OF MOUNT JULIET ROAD.

&&

STEIGERWALDT
Local storm report, May 1, 2:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      3 S NASHVILLE           36.13N 86.78W
05/01/2010                   DAVIDSON           TN   TRAINED SPOTTER

            1 MILE WEST OF GREEN HILLS. CREEK FLOWING OVER ROADWAY
            WITH APPROXIMATE DEPTH OF 3-6 INCHES.

&&

CGANT
Local storm report, May 1, 3:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     LIBERTY                 36.00N 85.98W
05/01/2010  M58.00 MPH       DEKALB             TN   TRAINED SPOTTER

&&

STEIGERWALDT
Local storm report, May 1, 3:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TORNADO          12 NW DOVER             36.60N 88.00W
05/01/2010                   STEWART            TN   PUBLIC

            TREES DOWN AND BUILDING DAMAGED AT RUSHING CREEK
            CAMPGROUND NEAR KENTUCKY AND TENNESSEE BORDER IN LAND
            BETWEEN THE LAKES RECREATION AREA. SOME POWER POLES ALSO
            SNAPPED IN AND NEAR CAMPGROUND. SOME TREE DAMAGE ALSO
            NOTED FROM CAMPGROUND EXTENDING EAST ABOUT 6 MILES...WITH
            WIDEST DAMAGE WIDTH ABOUT 200 YARDS.

&&

STEIGERWALDT
Local storm report, May 1, 3:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
351 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            11 SE FRANKLIN          35.82N 86.70W
05/01/2010                   WILLIAMSON         TN   TRAINED SPOTTER

            FLOODING REPORTED ALONG PEYTONSVILLE ROAD AND BUCHANAN
            ROAD. BUCHANAN ROAD COMPLETELY WASHED OUT WITH TRUNKS OF
            TREES FLOATING IN IT. PORTIONS OF PEYTONSVILLE ROAD HAVE
            FALLEN INTO A CREEK.

&&

STEIGERWALDT
Local storm report, May 1, 4:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLOOD            1 E FRANKLIN            35.93N 86.82W
05/01/2010                   WILLIAMSON         TN   TRAINED SPOTTER

            SMALL CREEK OVERFLOWING HIGHWAY 96 AT YORKTOWN
            SUBDIVISION...LOCATED BETWEEN FRANKLIN AND INTERSTATE 65.
            WATER DEPTH ABOUT 3 INCHES ON ROADWAY.

&&

HSTEIGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:47 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis28 min
May 1, 2:58 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart62 min
May 1, 3:05 AM CDTTornado WarningOHXStewart25 min
May 1, 3:21 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys39 min
May 1, 3:37 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart38 min
May 1, 4:02 AM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys, Perry58 min
May 1, 4:11 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
May 1, 5:30 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys45 min
May 1, 7:19 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson26 min
May 1, 8:21 AM CDTFlash Flood WarningOHXBenton, Dickson, Hickman, Humphreys, Perry8 hr
May 1, 9:50 AM CDTAreal Flood AdvisoryOHXCannon, Cheatham, Davidson, DeKalb, Dickson, Hickman and 5 more6 hr
May 1, 10:26 AM CDTFlash Flood WarningOHXMaury6 hr
May 1, 10:35 AM CDTFlash Flood WarningOHXWilliamson6 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXCheatham4 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXDavidson, Williamson4 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXWilliamson4 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXMontgomery, Robertson4 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXMontgomery11 hr
May 1, 11:02 AM CDTRiver Flood WatchOHXPerry4 hr
May 1, 12:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson27 min
May 1, 12:39 PM CDTRiver Flood WarningOHXDavidson43 hr
May 1, 12:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson34 min
May 1, 1:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner37 min
May 1, 1:38 PM CDTTornado WarningOHXMaury, Williamson22 min
May 1, 2:13 PM CDTTornado WarningOHXRutherford, Williamson32 min
May 1, 2:44 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson31 min
May 1, 3:10 PM CDTRiver Flood WarningOHXPerry4 days
May 1, 3:10 PM CDTRiver Flood WarningOHXCheatham3 days
May 1, 3:10 PM CDTRiver Flood WarningOHXDavidson, Williamson62 hr
May 1, 3:10 PM CDTRiver Flood WarningOHXWilliamson54 hr
May 1, 3:10 PM CDTRiver Flood WarningOHXMontgomery, Robertson4 days
May 1, 3:10 PM CDTRiver Flood WarningOHXHumphreys4 days
May 1, 3:12 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam48 min
May 1, 3:17 PM CDTAreal Flood WarningOHXBenton, Cheatham, Davidson, DeKalb, Dickson, Hickman and 16 more24 hr
May 1, 3:18 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
May 1, 3:43 PM CDTRiver Flood WarningOHXDavidson40 hr
May 1, 3:43 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne32 min
May 1, 4:16 PM CDTTornado WarningOHXLawrence29 min
May 1, 4:36 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren, White24 min
May 1, 4:41 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren34 min
May 1, 4:44 PM CDTSevere Thunderstorm WarningOHXGiles31 min
May 1, 4:47 PM CDTTornado WarningOHXCoffee28 min
May 1, 4:52 PM CDTTornado WarningOHXGiles, Lawrence, Marshall23 min
May 1, 5:04 PM CDTSevere Thunderstorm WarningOHXCumberland, White26 min
May 1, 5:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 5:19 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee26 min
May 1, 5:30 PM CDTSevere Thunderstorm WarningOHXCumberland30 min
May 1, 5:35 PM CDTAreal Flood WarningOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 20 more24 hr
May 1, 5:45 PM CDTTornado WarningOHXCoffee, Grundy, Warren30 min
May 1, 6:02 PM CDTTornado WarningOHXCoffee, Grundy28 min
May 1, 6:08 PM CDTTornado WarningOHXBedford, Coffee22 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.